Tylenol=Acetaminophen: Don't Take Too Much!

 

Acetaminophen is well known to consumers as a generic over-the-counter (OTC) pain reliever and fever reducer. It has also received much public attention as a cause of liver damage when taking more than the recommended amount. To be safe, consumers need to look at the active ingredients in any medicine they are taking.

Sadly, the Food and Drug Administration (FDA) reports that there have been many cases of harm, even death in some cases, from liver damage caused by accidental acetaminophen overdoses.

The FDA identified four reasons (www.fda.gov/cder/drug/analgesics/SciencePaper.htm) that adults have accidentally taken too much acetaminophen:

  1. There is a large selection of both prescription and non-prescription medicines that contain acetaminophen, particularly medicines in which one of several active ingredients is acetaminophen. For example, many cold medicines contain acetaminophen for fever and pain, a decongestant to treat nasal stuffiness, and a cough medicine.
  2. Consumers did not see that acetaminophen was one of the active ingredients in OTC medicines, and/or they did not understand the possible harm that can happen when taking more than the suggested dose.
  3. Consumers were not aware of possible serious side effects from taking two or more products together that contain acetaminophen.
  4. The labels on prescription pain relievers did not list acetaminophen as one of the ingredients. There is little space on a pharmacy label to include all the ingredients in a pain reliever. So, a common abbreviation for acetaminophen is APAP and this is often listed instead. (APAP stands for Nacetyl-p-aminophenol, a chemical name for acetaminophen.) For example, the pain reliever Percocet contains oxycodone (a narcotic) and acetaminophen. A prescription for Percocet that is filled using a generic drug often has a label on the bottle that says "oxycodone and APAP."

Consumers need to know when acetaminophen is an ingredient in their medicines. The FDA makes sure that labels on OTC medicines list all the active ingredients. Unfortunately, the same does not apply to advertisements. So make it a habit to read the active ingredients on the label before taking medicine. Be cautious when taking both prescription and OTC medicines, particularly pain relievers and cough/cold medicines. When you pick up a prescription for a pain reliever, ask your pharmacist if it contains acetaminophen (Tylenol). (Some pain relievers contain aspirin instead of acetaminophen.) Also look for the abbreviation APAP on the label. Always stop and and think before taking medicine. Too much of anything, including acetaminophen can be dangerous.

Created on January 1, 2008

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work